Illinois, 2010

Hail and Damaging Winds in Illinois, November 22, 2010

November 22, 2010 · NWS ILX · 5 events in 2 counties and zones

A strong cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the afternoon of November 22nd. Some of the cells became severe with damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front interacting with an unseasonably warm and humid airmass triggered scattered thunderstorms across west-central Illinois during the afternoon of November 22nd. Some of the cells became severe with damaging wind gusts and hail. The most intense storm tracked across far northern Knox County, producing damage at the Galva Cemetery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 22, 11:48 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Nov 22, 11:48 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CST MON NOV 22 2010

.DISCUSSION...
ISSUED 1017 AM CST MON NOV 22 2010

WINDY AND UNSEASONABLY WARM WEATHER PREVAILS ACROSS CENTRAL
ILLINOIS THIS MORNING...WITH CURRENT TEMPERATURES ALREADY CLIMBING
WELL INTO THE 60S. STRONG FRONTAL BOUNDARY EXTENDING FROM CENTRAL
IOWA TO EASTERN KANSAS WILL REMAIN WEST OF THE KILX CWA THROUGH
THE AFTERNOON...ALLOWING THE WARM/SOUTHERLY FLOW TO CONTINUE. DUE
TO THE STEADY RISE IN TEMPS THIS MORNING...HAVE RAISED AFTERNOON
HIGHS BY A FEW DEGREES. SHOULD SEE NEAR RECORD READINGS IN THE
LOWER 70S ACROSS ACROSS MUCH OF THE AREA.

PARTIAL SUNSHINE NOTED ON SATELLITE IMAGERY SHOULD ALLOW THE
ATMOSPHERE TO DESTABILIZE A BIT MORE THAN PREVIOUSLY EXPECTED. CAN
ALREADY SEE A THIN LINE OF TOWERING CU DEVELOPING ALONG THE COLD
FRONT AND THINK THIS WILL BECOME MORE ROBUST AS THE FRONT
PROGRESSES FURTHER EAST INTO ILLINOIS DURING THE AFTERNOON. AS A
RESULT...HAVE RAISED POPS TO LIKELY ACROSS ALONG AND WEST OF
I-55...WITH MUCH LOWER POPS FURTHER EAST TOWARD THE INDIANA BORDER.

&&

.AVIATION...
ISSUED 1147 AM CST MON NOV 22 2010

LINE OF CONVECTION CURRENTLY DEVELOPING ALONG A COLD FRONT ACROSS
EASTERN IOWA/NORTHERN MISSOURI WILL QUICKLY TRACK E/NE THIS
AFTERNOON. BASED ON SATELLITE LOOPS...THUNDERSTORMS SHOULD BEGIN
TO IMPACT KPIA BETWEEN 19Z AND 21Z...THEN FURTHER EAST TO KCMI
BETWEEN 22Z AND 00Z. AHEAD OF THE STORMS...STRONG SOUTHERLY WINDS
WILL PREVAIL...WITH GUSTS UP TO 30KT AT TIMES. ONCE THE STORMS
PUSH EAST OF THE TERMINALS BY EARLY EVENING...STRONG WESTERLY
WINDS WILL DEVELOP BEHIND THE DEPARTING FRONT. MAY SEE A PERIOD OF
MVFR CEILINGS AS LOW-LEVEL MOISTURE CURRENTLY ACROSS KANSAS/WESTERN
MISSOURI LIFTS NORTHEASTWARD ACROSS THE AREA THIS EVENING. 12Z
FORECAST SOUNDINGS AND MOISTURE PROFILES SUGGEST THE LOW CLOUDS
WILL RAPIDLY CLEAR OUT AFTER MIDNIGHT...WITH CLEAR SKIES NOTED AT
ALL SITES BY TUESDAY MORNING.

BARNES
&&

.PREV DISCUSSION...
ISSUED 330 AM CST MON NOV 22 2010
DEEP SOUTHWESTERLY FLOW FOR MUCH OF THE REGION...AND SOUTHERLY
FLOW AT THE SFC FOR THE FA KEEPING VERY WARM TEMPS IN PLACE FOR
LATE NOVEMBER. SHOWERS ASSOCIATED WITH A SERIES OF SHORTWAVES AND
A JET MAX APPROACHING THE AREA LIKELY TO SPREAD IN COVERAGE
THROUGH THE AFTERNOON AND EVENING HOURS TODAY AS A SECOND SYSTEM
DEVELOPS AND MOVES OUT OF THE SW...EVENTUALLY DRAGGING THE COLD
FRONT THROUGH THE FA. THIS SERIES OF WAVES...THE SECONDARY
DEEPENING OF THE TROF OVER THE WESTERN CONUS...AND ITS EVENTUAL
MOVEMENT ACROSS THE COUNTRY LATE WEEK ARE ALL INVOLVED IN THE
SERIES OF POPS ISSUES FOR THE FA THIS WEEK. MODELS ARE IN DECENT
AGREEMENT...AND SHOWING A CERTAIN AMOUNT OF CONSISTENCY...AT LEAST
WITH THE BULK OF THE PRECIPITATION. TEMPERATURES AND PRECIP TYPE
ARE NOT HOLDING AS MUCH CONSISTENCY AND ARE A POINT OF LOW CONFIDENCE.

SHORT TERM...TODAY AND TOMORROW...
FIRMLY ANCHORED IN A WARM SECTOR WITH VERY MODERATE TEMPERATURES. BREEZY
CONDITIONS CONTINUE AS WINDS RAMP UP A BIT TO QUITE GUSTY THIS
AFTERNOON. LLVL FLOW BRINGING WARMER AND JUICIER AIR INTO THE
AREA. SHOWERS LIKELY TO CONTINUE THROUGH THE MORNING EVENTUALLY
BECOMING MORE WIDESPREAD INTO THE AFTERNOON AS THE COLD FRONT
APPROACHES THE FA. CANNOT DISCOUNT THE CHANCES FOR THUNDER
THROUGHOUT THE DAY AS SOME OF THE STORMS MORE CLOSELY LINKED TO
THE JET MAX ARE ALREADY PRODUCING TS THIS MORNING. THE MAIN
ENERGY ASSOCIATED WITH THE DEEP TROF OVER THE DESERT SW...MOVES
OUT OVER THE REGION BRINGING THE BETTER CHANCE FOR WIDESPREAD POPS
TONIGHT INTO EARLY TUESDAY MORNING WITH THE PASSAGE OF THE FRONT.

LONG TERM...TUESDAY THROUGH THURSDAY...
TUESDAY SHOULD DRY OUT A BIT...AT LEAST UNTIL THE TROF TO THE WEST
RECHARGES AND MOVES OUT INTO THE MIDWEST LATE WEDNESDAY. MODELS ARE
MUDDYING THE ISSUE A BIT THOUGH WITH THE MOVEMENT OF A WEAK SFC
LOW FROM THE TAIL END OF THE EARLIER FRONT FROM THE SRN PLAINS
INTO THE MIDWEST...MERGING WITH THE ENERGY ASSOCIATED WITH THE
BROADER SCALE TROF. HAVE ISSUE WITH TOO MUCH WIDESPREAD QPF ON WED WITH
THIS SCENARIO...AT LEAST UNTIL WED NIGHT INTO THURSDAY. A BIT OF
LOW CONFIDENCE IN PRECIP TYPE AS WELL...THERMAL PROFILE FOR NOW
POINTING TO RAIN...BUT FROZEN PRECIP IS NOT THAT FAR TO THE NORTH
OF THE AREA AND THE MODELS ARE STILL WORKING OUT A CHANGING
SOUNDING IN WAKE OF THE EARLIER SYSTEM.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 22, 11:01 AM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CST MON NOV 22 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1101 AM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO CROSS THE MISSISSIPPI RIVER
INTO WEST-CENTRAL ILLINOIS THIS AFTERNOON. DUE TO INCREASING
INSTABILITY AND PLENTY OF WIND ENERGY IN THE ENVIRONMENT...A FEW
OF THE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS. THE STORMS WILL TRACK EASTWARD ACROSS THE
REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 9 PM.

BARNES

In the hours before

Local storm report, Nov 22, 1:27 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             ALTONA                  41.12N 90.16W
11/22/2010  E0.50 INCH       KNOX               IL   PUBLIC

&&

JANKOWSKI

The radar

The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Knox

When
November 22, 1:55 PM CST to 1:56 PM CST
Where
Knox County, Oneida
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -90.220

Thunderstorm Wind, Knox

When
November 22, 1:55 PM CST to 2:05 PM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.950, -90.370

A few trees and powerlines were blown down in Galesburg.

Thunderstorm Wind, Knox

When
November 22, 2:00 PM CST to 2:10 PM CST
Where
Knox County, 5.34 mi N of Centerville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.147, -90.041

Ten pine trees were snapped off at the base and about a dozen large headstones were toppled at the Galva Cemetery one mile south of Galva in far northern Knox County.

Hail, Knox

When
November 22, 2:20 PM CST to 2:21 PM CST
Where
Knox County, 3 mi SE of Galesburg
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.919, -90.329

Thunderstorm Wind, Fulton

When
November 22, 2:58 PM CST to 3:08 PM CST
Where
Fulton County, Fiatt
Measured
61 kt (70 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
40.570, -90.180

A barn and two outbuildings were heavily damaged. The roof of one of the buildings was blown approximately 100 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264025, 264027, 264029, 264026, 264028.